Alert archive / California / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 14, NWS San Diego, CA

September 2, 2007San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Sep 2, 2007, 2:17 PM PDT for San Diego County, California. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2007, 2:17 PM PDT (21:17 UTC)
Expired
Sep 2, 2007, 2:45 PM PDT
In force
28 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 26 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 2:45 PM PDTTSTM WND DMGRamona, CAPOWER LINES ARE DOWN AND DEBRIS ON SR78 DUE TO HEAVY THUNDERSTORMS AND HIGH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.3 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2007-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2007-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-432 J/kg
Mixed-layer LCL
1961 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 022120
SVRSGX
CAC073-022145-
/O.NEW.KSGX.SV.W.0014.070902T2117Z-070902T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
217 PM PDT SUN SEP 2 2007

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...  THIS INCLUDES 
THE CITIES OF...RAMONA...BARRETT LAKE...DULZURA...AND JAMUL...

* UNTIL 245 PM PDT

* AT 210 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS   OF 60 MPH.  THIS STORM WAS LOCATED NEAR RAMONA...A SECOND 
STORM WAS LOCATED EAST OF JAMUL. THESE STORMS ARE NEARLY   
STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SANTEE AND RANCHO SAN DIEGO

LAT...LON 3260 11659 3258 11680 3263 11694 3288 11706
      3315 11710 3320 11682 3271 11658
TIME...MOT...LOC 2117Z 041DEG 3KT 3270 11672

$$

SCV
1 follow-up statement
000 
WWUS56 KSGX 022144 RRA
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
244 PM PDT SUN SEP 2 2007

CAC073-022154-
/O.EXP.KSGX.SV.W.0014.000000T0000Z-070902T2145Z/
SAN DIEGO CA-
244 PM PDT SUN SEP 2 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN DIEGO COUNTY
EXPIRES AT 245 PM PDT...

LAT...LON 3260 11659 3258 11680 3263 11694 3288 11706
      3315 11710 3320 11682 3271 11658
TIME...MOT...LOC 2144Z 041DEG 3KT 3268 11674

$$

SCV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:00 PM PDT, 17 minutes earlier.

Area forecast discussion, Sep 2, 2:00 PM PDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT SUN SEP 2 2007

.SYNOPSIS...
STRONG HIGH PRESSURE AND MONSOON MOISTURE WILL CONTINUE THE HOT
HUMID WEATHER THROUGH LABOR DAY. SCATTERED THUNDERSTORMS WILL
ACCOMPANY THE HEAT MAINLY IN THE MOUNTAINS AND DESERTS AND MAINLY
DURING THE AFTERNOONS AND EVENINGS THROUGH LABOR DAY. SOME STORMS
WILL DRIFT WEST OF THE MOUNTAINS. THE HIGH PRESSURE WEAKENS TUESDAY
TO START A COOLING AND DRYING TREND THROUGH THE MIDDLE PART OF THE
WEEK...BUT MORE MOISTURE WILL ARRIVE THURSDAY AND FRIDAY FOR ANOTHER
CHANCE OF SHOWERS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MUCH LIKE SATURDAY THE THUNDERSTORMS HAVE ERUPTED IN THE PENINSULAR
RANGE AND HAVE BEEN DRIFTING WESTWARD INTO THE VALLEYS. THE STORMS
ARE HEAVY ENOUGH TO CAUSE FLASH FLOODING. EXPECT THE ACTIVITY TO
DECREASE BY SUNSET IF NOT SOONER. THE MOISTURE AND THE HEAT WILL
CONTINUE ON THE HOLIDAY JUST LIKE TODAY...SO EXPECT ONE MORE DAY
JUST LIKE THE LAST FEW. THE UPPER HIGH BREAKS DOWN A LITTLE AS A
WEAK TROUGH OF LOW PRESSURE MOVES THROUGH THE INTERIOR WEST TO OUR
NORTH ON TUE AND WED. THE COOLING TREND WILL BE SOMEWHAT NOTICEABLE
ON TUE...BUT EVEN MORE ON WED. THE MARINE LAYER INFLUENCE WILL
RETURN PRODUCING SOME COASTAL CLOUDS...BUT NOT EXTENSIVE COVERAGE.
THE REMNANTS OF HURRICANE HENRIETTE ARE STILL PAINTING A FUZZY
PICTURE LATER THIS WEEK. AS IT IS CURRENTLY TRACKED BY MODELS...THE
UNORGANIZED LOW MOVES INTO THE REGION LATE THU AND FRI BRINGING WITH
IT DEEP AND COPIOUS MOISTURE THAT COULD MEAN SHOWERS FOR EVERYONE.
BUT THE DETAILS CHANGE WITH EACH MODEL RUN AND FROM MODEL TO
MODEL...AND SURE ENOUGH THE LATEST PROGS SHOW MOISTURE THAT IS MUCH
LESS COPIOUS. THE LOW AND/OR THE MOISTURE COULD TRACK ELSEWHERE AND
LEAVE US WITH NOTHING. NEXT WEEKEND ANOTHER WEAK TROUGH PATTERN IS
SHOWN TO DEVELOP ALONG THE WEST COAST WHICH MIGHT JUST BRING TEMPS
DOWN TO NORMAL FOR A CHANGE.

&&

.AVIATION...
021935..THUNDERSTORMS OVER THE MOUNTAINS AND ADJACENT AREAS AND HIGH
MAXIMUM TEMPERATURES WILL CONTINUE TO BE THE MAIN CONCERNS THROUGH
MONDAY.

THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH THIS AFTERNOON OVER THE
MOUNTAINS AND NEAR BY VALLEY AND DESERT AREAS. THIS ACTIVITY SHOULD
END BY SUNSET BUT ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP
BEFORE NOON ON MONDAY OVER THE SAME AREAS. BASES SHOULD BE AROUND
FL080 WITH TOPS TO FL450 AT TIMES.

MAXIMUM TEMPERATURES FOR MONDAY AT KSAN AND KSNA SHOULD BE BETWEEN
28 AND 30 DEGREES C...NEAR 42 DEGREES C AT KONT AND BETWEEN 43 AND
45 DEGREES C AT KPSP AND KTRM.

THE MARINE LAYER REMAINS VERY SHALLOW...LESS THAN 500 FEET. MARINE
LAYER STRATUS/FOG IS NOT EXPECTED TO BE A PROBLEM AT THE COASTAL
AIRPORTS THROUGH MONDAY.  HORTON

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM 10 AM PDT THIS MORNING THROUGH THIS
     EVENING FOR APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
     RIVERSIDE COUNTY MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS-
     SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND
     EMPIRE-SAN DIEGO COUNTY DESERTS-SAN DIEGO COUNTY MOUNTAINS-
     SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS.

     EXCESSIVE HEAT WARNING FROM 10 AM THIS MORNING TO 7 PM PDT THIS
     EVENING FOR ORANGE COUNTY COASTAL AREAS-SAN BERNARDINO AND
     RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY
     VALLEYS.

     EXCESSIVE HEAT WARNING FROM 10 AM TO 7 PM PDT MONDAY FOR ORANGE
     COUNTY COASTAL AREAS-SAN BERNARDINO AND RIVERSIDE COUNTY
     VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY VALLEYS.

&&

PUBLIC...MM
AVIATION/MARINE...HORTON

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Sep 2, 5:00 AM PDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
500 AM PDT SUN SEP 2 2007

CAZ042-043-048-050-055>058-060>062-030100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
500 AM PDT SUN SEP 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS SOUTHWEST CALIFORNIA.

STRONG HIGH PRESSURE ALOFT WILL CONTINUE VERY HOT DAYS INLAND
THROUGH LABOR DAY WITH SLOW COOLING TUESDAY. MOISTURE IN SOUTHEAST
FLOW ALOFT WILL CAUSE A CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS...DECREASING TOWARD MID WEEK THEN INCREASING AGAIN THURSDAY
AND FRIDAY. A FEW STORMS WILL DRIFT WEST OF THE MOUNTAINS THROUGH
LABOR DAY.

.DAY ONE... TODAY AND TONIGHT

FLASH FLOOD WATCH FOR THE MOUNTAINS...DESERTS AND INLAND VALLEYS
FROM LATE MORNING THROUGH EARLY EVENING. SEE LAXFFASGX FOR DETAILS.

THE FLASH FLOOD POTENTIAL IS HIGH FOR THE MOUNTAINS AND NORTHERN
DESERTS. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE EXPECTED AND THE
THREAT OF FLASH FLOODING IS SIGNIFICANT.

THE FLASH FLOOD POTENTIAL IS MODERATE FOR THE SOUTHERN
DESERTS...INLAND VALLEYS AND SANTA ANA MOUNTAINS. THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE.

EXCESSIVE HEAT WARNING FROM LATE MORNING THROUGH EARLY EVENING FOR
THE INLAND VALLEYS AND INLAND ORANGE COUNTY. SEE LAXNPWSGX FOR
DETAILS.

HIGH RIP CURRENT RISK AT THE BEACHES. SEE LAXSRFSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THE FLASH FLOOD POTENTIAL IS HIGH FOR THE MOUNTAINS AND NORTHERN
DESERTS MONDAY. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE EXPECTED
AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT.

THE FLASH FLOOD POTENTIAL IS MODERATE FOR THE SOUTHERN DESERTS AND
INLAND VALLEYS MONDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
ISOLATED FLASH FLOODING IS POSSIBLE.

EXCESSIVE HEAT WARNING FROM LATE MORNING THROUGH EARLY EVENING
MONDAY FOR THE INLAND VALLEYS AND INLAND ORANGE COUNTY. SEE
LAXNPWSGX FOR DETAILS.

HIGH RIP CURRENT RISK AT THE BEACHES FOR MONDAY. SEE LAXSRFSGX FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION MAY BE REQUESTED AGAIN SUNDAY. SPOTTERS
ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

MARTIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 5:49 PM PDTFlash Flood WatchSGXOrange, Riverside, San Bernardino, San Diego25 hr
Sep 2, 3:17 AM PDTExcessive Heat WarningSGXRiverside, San Bernardino, San Diego40 hr
Sep 2, 12:26 PM PDTFlash Flood WarningSGXSan Bernardino64 min
Sep 2, 1:18 PM PDTFlash Flood WarningSGXSan Bernardino72 min
Sep 2, 1:49 PM PDTSevere Thunderstorm WarningSGXRiverside56 min
Sep 2, 2:23 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Sep 2, 2:25 PM PDTSevere Thunderstorm WarningSGXOrange, Riverside45 min
Sep 2, 3:44 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego61 min

Nearby

Severe Thunderstorm Warnings in California, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.